Browse

You are looking at 1 - 1 of 1 items for :

  • Native Hawaiian/other Pacific Islander x
  • Diabetes mellitus type 1 x
Clear All
Open access

A Majid and B J Wheeler

Summary

In clinical practice, seizures independent of hypoglycemia are observed in patients with type 1 diabetes mellitus (T1DM) more frequently than expected by chance, suggesting a link. However, seizures during management of diabetic ketoacidosis (DKA) have generally been considered a bad prognostic factor, and usually associated with well-known biochemical or neurological complications. We present the case of a 17-year-old girl with known T1DM managed for severe DKA complicated by hypocapnic seizure. We review the literature on this rare occurrence as well as outline other possible differentials to consider when faced with the alarming combination of DKA and seizure.

Learning points:

  • Seizures during DKA treatment require immediate management as well as evaluation to determine their underlying cause.

  • Their etiology is varied, but a lowered seizure threshold, electrolyte disturbances and serious neurological complications of DKA such as cerebral edema must all be considered.

  • Sudden severe hypocapnia may represent a rare contributor to seizure during the treatment of DKA.